Get an alert when a recall is issued.
Questions & Answers
Side Effects & Adverse Reactions
ACETAMINOPHEN HAS BEEN ASSOCIATED WITH CASES OF ACUTE LIVER FAILURE, AT TIMES RESULTING IN LIVER TRANSPLANT AND DEATH. MOST OF THE CASES OF LIVER INJURY ARE ASSOCIATED WITH THE USE OF ACETAMINOPHEN AT DOSES THAT EXCEED 4000 MILLIGRAMS PER DAY, AND OFTEN INVOLVE MORE THAN ONE ACETAMINOPHEN-CONTAINING PRODUCT.
Butalbital is habit-forming and potentially abusable. Consequently, the extended use of this product is not recommended.
Acetaminophen has been associated with cases of acute liver failure, at times resulting in liver transplant and death. Most of the cases of liver injury are associated with the use of acetaminophen at doses that exceed 4000 milligrams per day, and often involve more than one acetaminophen-containing product. The excessive intake of acetaminophen may be intentional to cause self-harm or unintentional as patients attempt to obtain more pain relief or unknowingly take other acetaminophen-containing products.
The risk of acute liver failure is higher in individuals with underlying liver disease and in individuals who ingest alcohol while taking acetaminophen.
Instruct patients to look for acetaminophen or APAP on package labels and not to use more than one product that contains acetaminophen. Instruct patients to seek medical attention immediately upon ingestion of more than 4000 milligrams of acetaminophen per day, even if they feel well.
Rarely, acetaminophen may cause serious skin reactions such as acute generalized exanthematous pustulosis (AGEP), Stevens-Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN), which can be fatal. Patients should be informed about the signs of serious skin reactions, and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.
There have been post-marketing reports of hypersensitivity and anaphylaxis associated with use of acetaminophen. Clinical signs included swelling of the face, mouth, and throat, respiratory distress, urticaria, rash, pruritus, and vomiting. There were infrequent reports of life-threatening anaphylaxis requiring emergency medical attention. Instruct patients to discontinue Esgic® Capsules immediately and seek medical care if they experience these symptoms. Do not prescribe Esgic® Capsules for patients with acetaminophen allergy.
There is currently no legal information available for this drug.
FDA Safety Alerts
There are currently no FDA safety alerts available for this drug.
There is currently no manufacturer warning information available for this drug.
FDA Labeling Changes
There are currently no FDA labeling changes available for this drug.
Esgic® Capsules (butalbital, acetaminophen and caffeine capsules USP 50 mg/325 mg/40 mg) are indicated for the relief of the symptom complex of tension (or muscle contraction) headache.
Evidence supporting the efficacy and safety of this combination product in the treatment of multiple recurrent headaches is unavailable. Caution in this regard is required because butalbital is habit-forming and potentially abusable.
There is currently no drug history available for this drug.
Butalbital, acetaminophen and caffeine are supplied in capsule form for oral administration.
Each capsule contains:
Butalbital .................... 50 mg
Warning: May be habit-forming.
Acetaminophen .......... 325 mg
Caffeine ...................... 40 mg
In addition, each capsule contains the following inactive ingredients: colloidal silicon dioxide, croscarmellose sodium, magnesium stearate, microcrystalline cellulose with capsule shell composed of gelatin (silicon dioxide and sodium lauryl sulfate added as manufacturing aides to the gelatin) and titanium dioxide. Impriting ink composed of n-butyl alcohol, pharmaceutical glaze modified in SD-45, propylene glycol, SDA-3A alcohol, titanium dioxide, D&C Yellow No. 10 Aluminum Lake and FD&C Blue No. 1 Aluminum Lake.
Butalbital (5-allyl-5-isobutylbarbituric acid), a slightly bitter, white, odorless, crystalline powder, is a short to intermediate-acting barbiturate. It has the following structural formula:
C11H16N2O3 MW = 224.26
Acetaminophen (4'-hydroxyacetanilide), a slightly bitter, white, odorless, crystalline powder, is a non-opiate, non-salicylate analgesic and antipyretic. It has the following structural formula:
C8H9NO2 MW = 151.16
Caffeine (1,3,7-trimethylxanthine), a bitter, white powder or white-glistening needles, is a central nervous system stimulant. It has the following structural formula:
C8H10N4O2 MW = 194.19